Montana, 2008Dust Devil in Montana, May 1, 2008
May 1, 2008 · NWS TFX · 1 event in 1 county or zone
On a breezy day a dust devil damaged a shed 13 miles west northwest of Helena.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On a breezy day a dust devil damaged a shed 13 miles west northwest of Helena.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 1, 1:31 PM MST, 2 hours 44 minutes earlier.
Area forecast discussion, May 1, 1:31 PM MST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
231 PM MDT THU MAY 1 2008
.DISCUSSION...
TONIGHT THROUGH SATURDAY...DEEP UPPER LEVEL LOW OVER THE HIGH
PLAINS CONTINUES TO MOVE SOUTHEAST. AN ASSOCIATED SURFACE LOW IS
ALSO OVER THE HIGH PLAINS AND AN INVERTED SURFACE TROUGH EXTENDS
NORTHWEST THROUGH EASTERN MONTANA. THIS TROUGH AND AN UPPER LEVEL
DEFORMATION ZONE ON THE BACKSIDE OF THE UPPER LOW ARE WORKING TO
SUPPORT A BROAD AREA OF PRECIPITATION ACROSS EASTERN MONTANA AT
THIS TIME. MODELS IN DECENT AGREEMENT IN EDGING THIS MOISTURE INTO
MY EASTERN ZONES OVERNIGHT BUT ARE A BIT FURTHER EAST THAN
PREVIOUS RUNS HAVE BEEN. FORECAST PROBLEM FOR THIS AFTERNOON
FOCUSES ON AMOUNT OF SNOW THAT WILL FALL ACROSS MY EASTERN ZONES
OVERNIGHT. AT THIS TIME IT APPEARS THAT THE PLAINS WILL ONLY
RECEIVE AN INCH OR TWO AT THE MOST. HOWEVER...THE BIG SNOWY
MOUNTAINS HAVE THE POTENTIAL TO RECEIVE 6 TO 10 INCHES AS THIS
BARRIER OBSTRUCTS AND LIFTS THE MOIST NORTHERLY FLOW. WILL ISSUE A
HEAVY SNOW WARNING FOR ELEVATIONS ABOVE 4500 IN FERGUS COUNTY. ON
FRIDAY THE UPPER LOW AND ASSOCIATED SURFACE LOW CONTINUE TO MOVE
EAST REGION WITH A WEAK SHORTWAVE RIDGE BUILDING OVER MONTANA FOR
A DIMINISHING CHANCE OF SHOWERS AND DURING THE DAY. GENERALLY DRY
CONDITIONS PREVAIL ACROSS MY CWA THROUGH THE REMAINDER OF THE
SHORT TERM PERIOD. BY LATE SATURDAY A SHORTWAVE TROUGH MOVES
THROUGH THE PACIFIC NORTHWEST FOR AN INCREASING CHANCE OF SHOWERS
OVER THE WESTERN MOUNTAINS...BUT THE REMAINDER OF MY CWA SHOULD
STAY DRY. MPJ
SATURDAY NIGHT THROUGH TUESDAY...DID NOT MAKE SIGNIFICANT CHANGES TO
THIS PERIOD. GENERAL WESTERLY FLOW PREVAILS DURING THIS PERIOD...BUT
DISTURBANCES WILL MOVE THROUGH GIVING CHANCES OF SHOWERS. THE FIRST
MOVES THROUGH SATURDAY NIGHT AND SUNDAY. POPS INCREASE SATURDAY
NIGHT AND LINGER THROUGH MONDAY NIGHT AS ANOTHER SHORTWAVE MOVES
INTO THE AREA. TEMPERATURES REMAIN A BIT BELOW NORMAL THROUGH THIS
PERIOD. AN UPPER RIDGE DEVELOPS ON TUESDAY BRINGING IN DRIER AND
WARMER AIR. DB
WEDNESDAY AND THURSDAY...LATEST LONG RANGE MODELS ARE IN FAIR
AGREEMENT WITH A QUICK MOVING PACIFIC DISTURBANCE EXPECTED TO MOVE
THROUGH THE REGION. A CHANCE FOR SCATTERED PRECIPITATION FOR THE
MOUNTAINS AND THE NORTH CENTRAL PLAINS AS THE SYSTEM SWINGS THROUGH
WEST/CENTRAL MONTANA. TEMPERATURES ARE EXPECTED TO BE NEAR NORMAL
FOR WEDNESDAY AND SLIGHTLY BELOW NORMAL THURSDAY AS THE FRONT MOVES
THROUGH. SAUCIER
&&
.AVIATION...
A STRONG UPPER LEVEL LOW OVER WYOMING WILL FEED WRAP-AROUND MOISTURE
INTO THE REGION THROUGH THE NIGHT. EXPECT THE PRECIPITATION/LOW
CLOUD SHIELD OVER EASTERN MONTANA TO BACK INTO KLWT AND KHVR BY
00Z...BUT WILL ONLY SEE SCATTERED SHOWERS FURTHER WEST AS THE LOW
PULLS AWAY TO THE EAST. MVFR/IFR CONDITIONS WILL PREVAIL AROUND KLWT
AND KHVR AND EASTWARD. WITH PREVAILING VFR CONDITIONS ELSEWHERE.
AFTER 12Z FRIDAY THE UPPER LEVEL LOW WILL PULL FAR ENOUGH AWAY FROM
THE AREA FOR IMPROVING CONDITIONS. THOMSON
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 32 58 34 66 / 20 20 0 0
CTB 30 60 33 66 / 10 10 0 10
HLN 33 59 34 68 / 10 10 0 10
BZN 29 53 28 63 / 30 30 10 0
WEY 22 46 22 52 / 30 30 10 10
DLN 25 53 29 62 / 10 10 0 10
HVR 30 59 29 68 / 40 20 0 0
LWT 29 51 29 62 / 70 30 0 0
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
HEAVY SNOW WARNING FROM 6 PM THIS EVENING TO 6 AM MDT FRIDAY FOR
ELEVATIONS ABOVE 4500 FEET IN MTZ051.
&&
SHORT TERM...MPJ
LONG TERM...DB/SAUCIER
AVIATION...THOMSON
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 1, 1:56 PM MST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
256 PM MDT THU MAY 1 2008
MTZ051-021200-
FERGUS-
256 PM MDT THU MAY 1 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A HEAVY SNOW WARNING HAS BEEN ISSUED FOR ELEVATIONS ABOVE 4500
FEET IN FERGUS COUNTY TONIGHT. A STORM SYSTEM IN EASTERN MONTANA
AND THE DAKOTAS WILL BRING RAIN AND SNOW TO THE PLAINS THIS
EVENING...CHANGING TO ALL SNOW OVERNIGHT. EXPECT UP TO 2 INCHES
OF SNOW ACCUMULATION OVER THE PLAINS...WITH 3 TO 6 INCHES IN THE
FOOTHILLS...AND 6 TO 10 INCHES IN THE BIG SNOWY MOUNTAINS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ011>013-047-050-054-021200-
HILL-CASCADE-CHOUTEAU-BLAINE-JUDITH BASIN-MEAGHER-
256 PM MDT THU MAY 1 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A STORM SYSTEM IN EASTERN MONTANA WILL BRING AN INCREASING CHANCE
OF RAIN AND SNOW SHOWERS TO THE REGION THIS EVENING...AND A CHANCE
OF SNOW OVERNIGHT. SNOW ACCUMULATIONS OVER THE PLAINS WILL BE
SPOTTY...WITH SOME LOCATIONS RECEIVING 1 TO 2 INCHES...AND OTHER
LOCATIONS RECEIVING LITTLE OR NONE. MOUNTAIN LOCATIONS COULD
RECEIVE UP TO 4 INCHES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ008>010-014-015-044>046-048-049-052-053-055-021200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
JEFFERSON-BROADWATER-GALLATIN-
256 PM MDT THU MAY 1 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Dust Devil, Lewis and Clark
- When
- May 1, 4:15 PM MST to 4:20 PM MST
- Where
- Lewis and Clark County, 13 mi WNW of Helena
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 46.652, -112.283
Dust devil blew off roof of shed and blew other objects around.
- Dust Devil
- A small rotating column of dust from surface heating that caused damage or injury.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Florida, May 1 to 31, 20081 death · 29 injured · 2 events
- Tornadoes and Hail in Kansas, May 1 to 2, 2008$360,000 · EF2 · 44 events
- Tornadoes in Iowa, May 1, 2008$510,000 · EF2 · 7 events
- Frost and Freeze in New York, May 1, 2008$20 million · 16 events
- Tornadoes and Hail in Oklahoma, May 1 to 2, 20082 injured · $492,000 · EF1 · 52 events
- Winter Storm in Montana, May 1 to 2, 2008$3.0 million · 10 events
- Tornadoes and Flooding in Kansas, May 1 to 2, 2008$73,000 · EF0 · 77 events
- Flooding in Arkansas, May 1 to 31, 2008$800,000 · 8 events
- Blizzard and Winter Storm in Colorado, May 1 to 2, 2008$400,000 · 63 kt wind · 17 events
- Flood in Maine, May 1 to 4, 2008$727,000 · 1 event
- Flood in Maine, May 1, 2008$727,000 · 1 event
- Flood in Maine, May 1 to 2, 2008$727,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87213.